Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Leg & foot muscle cramping and twitching.
May 11, 2003

Hi,

I've been positive for 20 yrs and on meds for about 18. Now on Sustiva, Kaletra, Fortavase, 3TC. I also take Lipidil Supra, Meprone and Lozec to control side effects of these drugs. I Recently stopped Tenofovir due to the onset of kidney failure as a side effect of this drug. I was in a drug trial for Tenofovir for over 1 year. I have been experiencing continueous, painfully unbearable leg and foot cramps, especially at night for about that long. But I had occasional cramping for years before which got progressively worse and occurred more often.

At first, my doctor suggested I stop taking Zerit. The cramps lessened for a while and then returned. Then he did a battery of tests and prescribed Quinine. Again they lessened briefly and came back with a vengance. Now he says as a result of Tenofovir and the kidney problems it caused, I was experiencing the symptoms of kidney disease, one of which is cramping. It's been 3 months since I've stopped the Tenofovir and and cramps lessened and now are worsening again. At this point, I want to know what other medication I'm presently on that can contribute, even in the slightest, to this cramping. I feel this is as unacceptable a side affect as kidney failure and am unable to put up with it any longer and want to quit any medication that may contribute to it, even if it means compromising my health. I can't live like this any longer... Not only are my muscles sore but I haven't slept in a long, long time.

I'd appreciate any suggestions you may have.

Response from Dr. Henry

I would see a neurologist to better define the nature of the neuropathy. HIV can cause neuropathy as can some vitamin deficiencies, kidney problems, and other infections. 3TC can aggravate neuropathy while the other meds are involved more rarely. I am not familiar with some of the other meds you are taking. Diagnosis of the cause of neuropathy and effective treatment can be a major challenge which is why I often get an HIV interested neurologist involved to help out. KH



Previous
Advice please
Next
follow up ( #1 Cause of Death?)

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement